Depressed, Overweight, Sluggish & Falls Asleep Easily
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depressed, Overweight, Sluggish & Falls Asleep Easily


Hello Dr Phelps. 

I have been diagnosed with Thyroid disorder (LOW) and Bi- Polar 2 disorder. I also have 7.7 cholestrol and a strong family history of heart disease. I am a 46 year old female. I am 5.1" tall and weight is 12 stone.  

I am on:

carbamazipaine 600mgms daily

thryroxine 150mgms daily

statins 40mgms daily

Prozac 20mgms daily 

I have had depression for most of my life, having tried to take my own life three times in my 20s. It took ten years to get diagnosed : CLINICAL DEPRESSED. 18months ago I was further diagnosed Bi polor 2 and thyroid LOW.  

My question is I STILL AM NOT WELL. I am grossly over weight despite being careful what I eat, I am sluggish and fall asleep easily at the drop of a hat ? Please help if you can shed some light.

Best Wishes
Karen 
 

Dear Karen --

Here are some ideas to talk about with your doctors.  Please don't even think about taking any steps on your own based on these ideas: some of them could make things worse, depending on information from your history you couldn't possibly provide here.

 First, there is a complex relationship between thyroid problems and bipolar disorder.  You can learn more about their relationship, and about a research-level approach to the treatment of bipolar disorder, using thyroid hormones, on my webpage about thyroid and bipolar.

Second, your dose of carbamazepine is on the low side.  If you have not had that medication up to 1200 mg, there might be some room for further improvement at higher levels.  If you recall that when you first went on this medication it worked much better than it does now, one of the potential explanations for that is that the medication has changed your metabolism such that you now have a much lower blood level of carbamazepine than you did when you started.  This is a recognized side effect/complication of using carbamazepine.  So, that's one easy option.  However, carbamazepine gets trickier to manage as the dose goes up, so you should definitely not do this on your own.  It could make you quite sick.

Third, although this is much more controversial: many mood specialists think that antidepressant medications can keep an otherwise effective "mood stabilizer" (like carbamazepine, at least at perhaps a higher blood level) from doing what it is supposed to do.  In other words, antidepressants can have a "destabilizing" effect.  If you or your psychiatrist or primary care physician would like to see more information about this controversy in this country, I keep a running summary of articles on the subject, translated into simpler although not plain English, on my webpage Antidepressant Controversies (see Controversy #2). So, if Prozac was in there before carbamazepine, one of the options to consider now would be gradually taking out the Prozac.  It is always nice to try to solve a problem by taking medications out, rather than putting more in.  However, things can get pretty bumpy on the way down.  An experienced mood expert has recommended taking four months for antidepressant tapers, and I think he is right (as reflected in another of my webpage is about Antidepressant Withdrawal.

Finally, although the list here is probably not exhaustive, your daytime sleepiness/sluggishness could be due to "sleep apnea", given your weight.  That is something you would ask your primary care physician about.  It could be very difficult to get your sleep, and your daytime sleepiness, and your symptoms, under control if you had sleep apnea in the background that wasn't treated.

I hope that one or several of those ideas prove to be useful for you.  Good luck with that.

Dr. Phelps


Published April, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?